Link to Problems for discussion

Table of Contents

Herbals


see also: 2.1.15 Complementary Herbal & Traditional Medicines

Alternative remedies, especially herbals one that can be obtained without physician prescription or supervision, have become more popular. Faith in the safety of so-called ‘natural’ medicines and their increasing availability via the Internet has led individuals to consume these products increasingly over the last few years. However, virtually none of them are devoid of side effects and many can interact with prescription medications. Hence, the need for the medical community to become knowledgeable about the potential consequences of these medications when taken therapeutically and in overdose settings.

Acute exposure to herbal remedies usually presents by one of four major clinical syndromes:
  1. Gastrointestinal toxicity: epigastric pain, nausea, vomiting, diarrhea, gastrointestinal bleeding.
  2. Hepatic toxicity and metabolic complications.
  3. Central nervous system toxicity; due to psychoactive substances causing delirium and hallucinations.
  4. Cardiac toxicity mainly tachyarrhythmias with death from resistant ventricular tachycardia.

Herbal medications with potential to cause toxicity

  • Absinthe
  • Jin Bu Huan
  • Aconite
  • Kava
  • Aristolochia
  • Khat
  • Chan Su
  • Ma Huang
  • Comfrey
  • Senna
  • Ephedra
  • St John’s wort
  • Ginkgo
  • Valerian
  • Ginseng
  • Yohimbine
  • Goldenseal